Kentucky, 2009

Tornadoes and Flash Flooding in Kentucky, October 9, 2009

October 9, 2009 · NWS LMK · 14 events in 11 counties and zones

A strong storm system moved into central Kentucky during the early morning hours of October 9th bringing a round of flash flooding and even some straight line winds and a tornado to the area. Later in the afternoon across southeast portions of central Kentucky, sunny skies allow a more unstable airmass to produce more severe weather and two EF-2 tornadoes resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong storm system moved into central Kentucky during the early morning hours of October 9th bringing a round of flash flooding and even some straight line winds and a tornado to the area.

Later in the afternoon across southeast portions of central Kentucky, sunny skies allow a more unstable airmass to produce more severe weather and two EF-2 tornadoes resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 8, 10:05 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Oct 8, 10:05 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 PM EDT THU OCT 8 2009

...UPDATED FOR AVIATION SECTION...

.MESOSCALE UPDATE 2...

LATEST VAD WIND PROFILE FROM KVWX INDICATES ELEVATED CONVECTION OVER
OUR NORTHWEST CWA...HOWEVER UPSTREAM WINDS FROM KPAH VWP ARE
INDICATING THAT THE STORMS ARE BECOMING MORE SURFACE BASED...WITH 50
KNOTS OF WIND NOW AT 3 KFT. EVEN THOUGH STORMS ARE ELEVATED OVER
NORTHEAST PAH'S AREA...THEY ARE DUMPING HEAVY RAINS. THE STORM THAT
PASSED THROUGH NEAR MORGANFIELD'S MESONET SITE RECEIVED 0.70 INCHES
OF RAIN IN 10 MINUTES! THESE STORMS ARE HEADED TOWARDS THE AREA
CURRENTLY UNDER A FLOOD WATCH...AND HAVE ISSUED A SPECIAL WEATHER
STATEMENT TO HIGHLIGHT THE THREAT FOR TORRENTIAL RAINFALL. STILL
EXPECTING SOME FLASH FLOOD WARNINGS OVERNIGHT.

MODEL GUIDANCE CONTINUES TO POINT TOWARDS OUR STRONGEST LOW LEVEL
JET...50-70 KNOTS...COMING IN BETWEEN 09 AND 12Z OVER THE WESTERN
CWA AND FOLLOWING THE OHIO RIVER AS THE LOW...CURRENTLY OVER
SOUTHERN MISSOURI MOVES NORTHEAST. CURRENT LOCATION OF WARM FRONT
AND THIS LOW INDICATES A THREAT FOR AN ISOLATED LONG TRACK TORNADO
TO MOVE ACROSS THE WESTERN CWA THROUGH 12Z AS WELL AS THE
POSSIBILITY OF SOME DAMAGING WIND AS THE WARM SECTOR MOVES NORTH
ACROSS THE CWA OVERNIGHT. THINK THE THREAT IS LESSER FOR OVERNIGHT
ACROSS THE SOUTHEAST CWA. THEN THE BEST DYNAMICS MAY ALSO PASS THAT
AREA BY FOR THE LATE MORNING HOURS AS THE FRONT FINALLY PUSHES THE
RAIN SHIELD THERE.

NOTE:  WE ISSUED A PUBLIC INFORMATION STATEMENT THIS EVENING TO
ALERT EVERYONE TO KEEP THEIR WEATHER RADIOS ON OVERNIGHT...BOTH FOR
THE THREAT OF FLOOD WARNINGS AND FOR THE POSSIBLE SEVERE WEATHER
TOWARD DAYBREAK. STAY TUNED.

&&

.MESOSCALE UPDATE 1...

FORECAST WINDS AT MID LEVELS ARE A LITTLE
LOWER THAN IN PREVIOUS RUNS...BUT STILL LOOKING AT A MAX OF ANYWHERE
FROM 50-70 KNOTS AT 850 MB COMING IN AROUND 09Z OVER THE OHIO RIVER
VALLEY. THIS COINCIDES WITH THE TIMING OF THE LOWEST LI'S. THUS ANY
STORMS THAT DEVELOP AND MOVE THROUGH COULD PUSH THESE STRONGER WINDS
TO THE SURFACE. WILL BUMP UP WORDING IN ZONES TO ADD THREATS FOR
HEAVY RAINFALL AND GUSTY WINDS. NAM AND GFS ALSO DID A GOOD JOB
HANDLING THE LOW LEVEL HELICITY THAT CAUSED A ROTATING CELL OVER
SOUTH CENTRAL KENTUCKY EARLIER THIS EVENING. THEY EACH GO FOR A MIN
IN HELICITY FOR THE NEXT FEW HOURS...THEN PICK UP AGAIN WITH THE
STRONGER WINDS AROUND 09Z. SPC JUST ISSUED A TORNADO WATCH FOR PAH'S
CWA...AND BECAUSE OF THIS NEXT MAX IN HELICITY...WOULD NOT BE
SURPRISED TO SEE ANOTHER WATCH COME IN EARLY FRIDAY.

AS FOR THE FLOOD WATCH...LOOKS LIKE IT IS WELL PLACED SO FAR. THAT
AREA RECEIVED THE MOST RAIN SO FAR TODAY...AND CAN EXPECT ANOTHER
FEW ROUNDS OVERNIGHT AND FRIDAY MORNING.

WILL ADD HEAVY RAIN AND GUSTY WIND WORDING TO ZONES OVERNIGHT. OTHER
CONCERN IS TEMPERATURES. EXPECT READINGS TO RISE RAPIDLY AS THE WARM
FRONT SHIFTS NORTH ACROSS THE REGION. MANY PLACES HAVE ALREADY SEEN
THERE LOW FOR THE 12 HOUR PERIOD.

.SHORT TERM (TONIGHT AND FRIDAY)...

...FLOOD WATCH IN EFFECT FOR SOUTHERN INDIANA AND EXTREME NORTH
CENTRAL KENTUCKY TONIGHT THROUGH FRIDAY NIGHT...

SHOWERS WITH EMBEDDED T-STORMS CONTINUE TO MOVE NE OVER THE AREA
THIS AFTERNOON WITH A WARM FRONT TO OUR SOUTH STRETCHING FROM
SOUTHERN MISSOURI TO NW TENNESSEE. EXPECT THIS FRONT TO CONTINUE TO
MOVE NORTH THROUGH THE EVENING HOURS...WITH PRECIP AREA SHIFTING
SLIGHTLY NORTH ALSO.  ALREADY THIS AFTERNOON AS OF 1915Z...1-1.5
INCHES OF RAIN HAS FALLEN OVER DUBOIS COUNTY INDIANA...AND OHIO AND
GRAYSON COUNTIES IN KENTUCKY.  THESE AREAS COULD POTENTIALLY BE THE
FIRST ONES TO FLOOD...SO WILL HAVE TO KEEP A CLOSE EYE ON THEM.

FOR TONIGHT...SHORT RANGE MODELS CONTINUE TO INDICATE THAT A SFC LOW
WILL MOVE NE ALONG THE BOUNDARY SOMEWHERE NEAR THE OHIO RIVER. ALONG
WITH IT...A STRONG LLJ OF 55 TO 65 KTS WILL DEVELOP AFTER 6Z. THE
HEAVIEST RAINFALL LOOKS TO FALL ALONG AND NORTH OF THE
BOUNDARY...THEREFORE THE PLACEMENT OF THE FLOOD WATCH FOR SOUTHERN
INDIANA AND EXTREME NORTH CENTRAL KENTUCKY STILL LOOKS GOOD.  THE
WATCH WILL STILL GO INTO EFFECT AT 8PM TONIGHT LASTING THROUGH 8PM
FRI.  FLOODING IS THE PRIMARY THREAT WITH THIS SYSTEM.  IN ADDITION
TO FLOODING...A DAMAGING WIND AND ISLD TORNADO THREAT WILL PRESENT
ITSELF AS A POTENTIAL SQUALL LINE MAKES IT/S WAY INTO OUR AREA FROM
THE WEST.  THE AREAS AT GREATEST RISK FOR SEVERE WEATHER DURING THE
MORNING HOURS WILL BE SOUTHERN INDIANA...NORTH CENTRAL
KENTUCKY...AND WEST CENTRAL KENTUCKY.  FLOODING AND SEVERE STORM
RISKS WILL BE MAXIMIZED BETWEEN ABOUT 2AM TO 10AM EDT.

FRIDAY...STRONG STORMS WILL CONTINUE THROUGH THE LATE MORNING/EARLY
AFTERNOON HOURS...HOWEVER THEY MAY BRIEFLY WEAKEN WITH THE DECLINE
OF THE LLJ.  HOWEVER...AFTERNOON MIXING AND DAY TIME HEATING WILL
CAUSE STORMS TO INTENSIFY AGAIN OVER THE BLUEGRASS AND LAKE
CUMBERLAND REGIONS FRIDAY AFTERNOON.  AGAIN...THE MAIN THREAT WILL
BE SEVERE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO CANNOT BE
RULED OUT.

FOR TEMPS...LOWS WILL BE QUITE MILD TONIGHT AS A WARM SURGE OF AIR
KEEPS US IN THE 60S TO AROUND 70.  TEMPS LOOK TO BE TRICKY FOR
FRIDAY...BELIEVE THEY WILL COOL OR STAY NEARLY STEADY DURING THE DAY
OVER SOUTHERN INDIANA AND NORTH CENTRAL KY IN THE 60S TO LOW 70S.
OVER CUMBERLAND AND BLUEGRASS REGIONS...TEMPS SHOULD WARM INTO THE
MID TO UPPER 70S BEFORE THE FRONTAL PASSAGE.  AFTERNOON WINDS
OUTSIDE OF ANY T-STORM WILL BE QUITE GUSTY IN THIS AREA AS WELL...UP
TO 40 MPH.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRIDAY NIGHT THROUGH SUNDAY...

UPPER AIR PATTERN SHOWS CONFLUENT FLOW THIS WEEKEND EXTENDING FROM
WHERE THE NORTHERN AND SOUTHERN JETS MERGE ACROSS THE WESTERN
PLAINS...EXTENDING EASTWARD OFF THE NEW ENGLAND COAST.

A COLD FRONT WILL MOVE ACROSS OUR EASTERN COUNTIES EARLY FRIDAY
EVENING AND EXIT THE STATE BY DAWN SATURDAY. ALTHOUGH A FEW LIGHT
SHOWERS MAY LINGER FOR A FEW HOURS AFTER FRONTAL PASSAGE...DRIER AIR
WILL SPELL AN END TO FRIDAY'S HEAVY RAINS.

RAIN WILL SLOWLY END FROM THE NORTHWEST TO THE SOUTHEAST FRIDAY
NIGHT...EXITING OUR SOUTHEASTERNMOST COUNTIES PROBABLY DURING THE
MORNING HOURS SATURDAY. CLOUDS WILL LINGER LONGER...BUT SLOW
CLEARING IS EXPECTED TO COVER THE WHOLE FORECAST AREA BY LATE
SATURDAY EVENING.

DRY WEATHER IS THEN EXPECTED THROUGH EARLY MONDAY.

TEMPERATURES WILL TURN NOTICEABLY COOLER THIS WEEKEND. HOWEVER THE
AMOUNT OF COOLING AND WHETHER WE NEED TO WORRY ABOUT PATCHY FROST
EARLY NEXT WEEK IS IN QUESTION. THIS WEEKEND AN ARCTIC AIRMASS (BY
OCTOBER STANDARDS) WILL MOVE SOUTH ACROSS THE FRONT RANGE OF THE
ROCKIES. VERY COLD WEATHER WILL OVERSPREAD THE CENTRAL PLAINS AND
THE UPPER MIDWEST BY SUNDAY AFTERNOON. HOWEVER...WITH SOUTHWEST FLOW
ALOFT ACROSS THE LOWER OHIO VALLEY...THE BRUNT OF THIS CANADIAN
AIRMASS WILL LIKELY STAY NORTH ACROSS THE GREAT LAKES. GFS ENSEMBLE
FORECASTS FOR HIGHS SATURDAY THROUGH MONDAY SHOW A GREAT DEAL OF
SPREAD...INDICATING THE THE MODELS ARE HAVING DIFFICULTY WITH THE
SOUTHERN EXTENT OF THE COLD AIR.

BOTH THE GFS AND THE ECMWF SHOW A SECONDARY PUSH OF COLDER AIR LATE
MONDAY NIGHT AS TUESDAY AS CANADIAN HIGH PRESSURE MOVES ACROSS THE
UPPER MIDWEST. SHOULD THIS OCCUR...EARLY TUESDAY OR WEDNESDAY
MORNINGS SHOULD BE THE COLDEST THIS WEEK.

FOR NOW HAVE TRENDED JUST A BIT WARMER WITH TEMPERATURES SUNDAY
THROUGH WEDNESDAY DUE TO SLIGHT MODIFICATION OF TEMPERATURES IN THE
MOST RECENT MODEL RUNS.

WINDS WILL BECOME NORTHERLY SATURDAY AND SHOULD CONTINUE THIS WAY
FOR THE FIRST SEVERAL DAYS OF NEXT WEEK.

KEPT THE EXTENDED DRY EXCEPT FOR A CHANCE OF SHOWERS MONDAY
AFTERNOON PRIOR TO THE REINFORCING COLD FRONT...AND ANOTHER CHANCE
ON THURSDAY. WITH SCANT MOISTURE...WIDESPREAD SUBSTANTIAL RAINS ARE
NOT EXPECTED.

&&

.AVIATION (09/06Z TAFS)...

TROUGH OF LOW PRESSURE CONTINUES FROM SOUTHERN IL SOUTHWEST ACROSS
THE ARKLATEX REGION. LINE OF CELLULAR SHOWERS AND STORMS MOVING
NORTHEAST ACROSS THE LINE. HAVE TIMED NEXT ROUND OF SHOWERS AND
STORMS BASED ON CURRENT RADAR TRENDS. EXPECT BRIEF MVFR TO IFR CIGS
AND VSBYS AS THE CELLS MOVE THROUGH WITH GUSTY WINDS AS WELL.
GRADIENT IS TIGHT ACROSS THE REGION...SO BETWEEN THE CELLS EXPECT
STRONG SOUTHERLY WINDS. LOW LEVEL JET MOVING ACROSS THE REGION AS
WELL...AND IS BRINGING SOME LOW LEVEL WIND SHEAR. HAD SEVERAL PILOT
REPORTS OF LLWS FROM PILOTS NEAR KSDF AS THE LAST ROUND OF SHOWERS
MOVED THROUGH THE TERMINAL. EXPECT THE SHEAR TO CONTINUE UNTIL
AROUND DAYBREAK WHEN...SURFACE WINDS WILL PICK UP AND THE JET WILL
START EXITING TO THE NORTHEAST OF THE REGION.

FRONT WILL MOVE THROUGH KSDF BY LATE AFTERNOON AND THEN KLEX AND
KBWG THIS EVENING. CANNOT RULE OUT SOME CONTINUED MVFR CLOUDS BEHIND
THE FRONT AND HAVE IN THE OUTLOOK PERIOD OF THE TAFS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
     KYZ030>032.

IN...FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR
     ALL INDIANA COUNTIES.

&&

UPDATES............RJS
SHORT TERM........AML
LONG TERM.........JSD
AVIATION..........RJS
Hazardous weather outlook, Oct 8, 2:49 PM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
349 PM EDT THU OCT 8 2009

INZ076>079-083-084-089>092-KYZ030>032-092000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-
349 PM EDT THU OCT 8 2009 /249 PM CDT THU OCT 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING.

HEAVY TO EXCESSIVE RAINFALL IS LIKELY TONIGHT THROUGH EARLY FRIDAY.
RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
LIKELY. FLASH FLOODING OF LOCAL CREEKS AND LOW WATER CROSSINGS IS
POSSIBLE LATE TONIGHT.

STRONG STORMS OVERNIGHT MAY PRODUCE ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS WITH LOCALLY HEAVY RAINFALL WILL BE DIMINISHING IN
COVERAGE BY THE EARLY AFTERNOON HOURS. WIDESPREAD FLOODING ACROSS
FIELDS AND LOW WATER CROSSINGS IS LIKELY ON SATURDAY FROM HEAVY RAINS
EARLIER FRIDAY NIGHT.

FLOODING IS POSSIBLE EARLY NEXT WEEK ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL TOTALS OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

KYZ023>029-033>043-045>049-053>057-061>067-070>078-081-082-092000-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-
SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-
CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
349 PM EDT THU OCT 8 2009 /249 PM CDT THU OCT 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY OVERNIGHT ALONG THE
OHIO RIVER. SOME STORMS COULD BE SEVERE ACROSS NORTH CENTRAL
KENTUCKY LATE TONIGHT WITH ISOLATED DAMAGING WIND GUSTS.
LOCALLY HEAVY RAINFALL IS EXPECTED ALONG AND JUST SOUTHEAST OF THE
OHIO RIVER. MINOR FLOODING IS POSSIBLE FOR SMALL CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY FRIDAY...ESPECIALLY ACROSS EAST CENTRAL
KENTUCKY. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY
WINDS. THESE STORMS WILL END BY FRIDAY EVENING ALONG THE OHIO
RIVER...AND DURING THE EARLY MORNING HOURS SATURDAY ALONG THE LAKE
CUMBERLAND AREA. ALTHOUGH INSTABILITY WILL BE LIMITED FRIDAY
AFTERNOON...STRONG WINDS ALOFT MAY PRODUCE ISOLATED DAMAGING WIND
GUSTS WITH ANY STORMS FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE
WEATHER...HEAVY RAIN OR FLOODING TO THE NATIONAL WEATHER SERVICE.

JSD

In the hours before

Special weather statement, Oct 8, 9:53 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 PM EDT THU OCT 8 2009

INZ076-077-083-084-089-KYZ023-090345-
CRAWFORD-DUBOIS-HANCOCK-ORANGE-PERRY-WASHINGTON-
1053 PM EDT THU OCT 8 2009

...THUNDERSTORMS WITH TORRENTIAL RAIN AND DANGEROUS LIGHTNING...

AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS OVER SOUTHWEST INDIANA MOVING SOUTHEAST AT
45 MPH. THIS WILL SOON MOVE INTO DUBOIS...ORANGE AND WASHINGTON
COUNTIES IN SOUTH-CENTRAL INDIANA.

OCCASIONAL LIGHTNING AND TORRENTIAL RAIN WILL BE THE MAIN THREATS.
RAINFALL RATES OF AROUND ONE TO ONE AND A HALF INCHES PER HOUR ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR ROLAND AROUND 1125 PM EDT.
  NEAR WEST BADEN SPRINGS AROUND 1130 PM EDT.
  NEAR PORTERSVILLE AROUND 1135 PM EDT.
  NEAR FRENCH LICK AROUND 1140 PM EDT.
  NEAR PAOLI AROUND 1145 PM EDT.

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL OCCUR WITH THIS LINE. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS AS WELL AS BLINDING RAIN. DRIVERS SHOULD
SLOW DOWN IF ENCOUNTERING HEAVY RAINS.

&&

AL
Special weather statement, Oct 8, 11:55 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1255 AM EDT FRI OCT 9 2009

INZ090-092-KYZ030>033-090545-
CLARK-HARRISON-HENRY-JEFFERSON-OLDHAM-TRIMBLE-
1255 AM EDT FRI OCT 9 2009

...THUNDERSTORMS WITH DANGEROUS LIGHTNING...AND STRONG WINDS...

AT 1254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
PROSPECT TO JEFFERSONVILLE TO 6 MILES NORTHWEST OF WEST POINT...AND
MOVING EAST AT 40 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL RATES OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED
WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR PROSPECT AROUND 100 AM EDT.
  NEAR VALLEY STATION AROUND 110 AM EDT.
  NEAR BEDFORD AROUND 115 AM EDT.
  NEAR OKOLONA AROUND 120 AM EDT.
  NEAR MIDDLETOWN AROUND 130 AM EDT.
  NEAR NEW CASTLE AROUND 140 AM EDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
127 AND 137.

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
0 AND 6B.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 8.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
13 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

RJS
Special weather statement, Oct 9, 12:15 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 AM EDT FRI OCT 9 2009

KYZ033>035-090545-
FRANKLIN-HENRY-SHELBY-
115 AM EDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...AND STRONG
WINDS...

AT 113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
CARROLLTON TO LA GRANGE TO MIDDLETOWN...AND MOVING EAST AT 40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR NEW CASTLE AROUND 120 AM EDT.
  NEAR SHELBYVILLE AROUND 130 AM EDT.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 43.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
28 AND 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

EES
Local storm report, Oct 9, 1:40 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 AM EDT FRI OCT 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0239 AM     FLASH FLOOD      1 N ENGLISH             38.35N  86.46W
10/09/2009                   CRAWFORD           IN   LAW ENFORCEMENT

            SR 237 CLOSED AT SR 64 JUST NORTH OF ENGLISH DUE TO
            HIGH WATER. ROCKS AND DEBRIS ON SR 237 AS WELL. NUMEROUS
            OTHER ROAD CLOSURES THROUGHOUT THE COUNTY.

&&

EVENT NUMBER LMK0900164

FOSTER
Special weather statement, Oct 9, 2:02 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
302 AM EDT FRI OCT 9 2009

KYZ030-031-033-034-090745-
HENRY-JEFFERSON-OLDHAM-SHELBY-
302 AM EDT FRI OCT 9 2009

...LINE OF STRONG STORMS AFFECTING HENRY...JEFFERSON...OLDHAM AND
SHELBY COUNTIES...

AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LA GRANGE TO
FAIRDALE AND MOVING EAST AT 40 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR MIDDLETOWN AROUND 310 AM EDT.
  NEAR NEW CASTLE AROUND 320 AM EDT.
  NEAR NEW CASTLE AROUND 325 AM EDT.
  NEAR SHELBYVILLE AROUND 335 AM EDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
127 AND 131.

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
10 AND 38.

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
13 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

EES

The radar

The Louisville radar (KLVX), 88 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.

Flash Flood, Trimble

When
October 9, 2:17 AM EST to 5:30 AM EST
Where
Trimble County, 0.63 mi NE of Trout to 0.41 mi ESE of Mt Pleasant
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.636, -85.391

Kentucky 625 at Mount Pleasant had four feet of water flowing over the bridge.

Flash Flood, Trimble

When
October 9, 2:17 AM EST to 5:30 AM EST
Where
Trimble County, 2.79 mi S of Monitor to 3.14 mi S of Monitor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.610, -85.271

Five feet of water flowed over the pavement at US 42 and Connector Road, making it impassable.

Thunderstorm Wind, Hardin

When
October 9, 3:04 AM EST to 3:05 AM EST
Where
Hardin County, Rineyville
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.750, -85.970

Straight line winds blew off a portion of roof and damaged a nearby vehicle. Some debris was found approximately 100 yards away. Trees were also downed on Highway 220.

Thunderstorm Wind, Hardin

When
October 9, 3:05 AM EST
Where
Hardin County, Elizabeth Town
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -85.870

An 80 by 30 foot section of roof was blown off of a warehouse on Valley Creek Road.

Thunderstorm Wind, Butler

When
October 9, 2:15 AM CST
Where
Butler County, Quality
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.070, -86.850

Trees were downed across roads in southern Butler County. One was across State Highway 106 near the Logan County line.

Thunderstorm Wind, Hardin

When
October 9, 3:41 AM EST
Where
Hardin County, Sonora to 1.26 mi E of Sonora
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.520, -85.900

A NWS Storm Survey team investigated damage in Hardin and Larue Counties in central Kentucky near Upton. The area of damage was located approximately 0.8 miles north of Upton and continued eastward for a third of a mile across U.S. Highway 31W just inside the Larue County line. The damage encompassed an area about 1500 yards wide.

Several hardwood and cedar trees and 12 power poles were knocked over in a west-to-east direction. A tobacco barn was destroyed near the county line along with two other farm barns. Two cows inside one of the barns were killed and one of the barns partially landed on a house. A 4500 pound tractor was also moved 12 feet from west to east.

Thunderstorm Wind, Larue

When
October 9, 3:48 AM EST
Where
Larue County, 1.76 mi SW of Lyons
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.660, -85.640

Two trees were downed along Younger Creek Road just west of New Haven.

Thunderstorm Wind, Anderson

When
October 9, 3:59 AM EST
Where
Anderson County, 2.34 mi NNE of Mc Brayer
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.000, -84.860

A carport was damaged near the intersection of HWY 127 and the Bluegrass Parkway. Several tree limbs were downed in the same area.

Thunderstorm Wind, Marion

When
October 9, 4:05 AM EST
Where
Marion County, 1.17 mi ESE of Loretto to 2.68 mi NE of St Mary
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.626, -85.379

A NWS Survey Team found straight line wind damage beginning near West Marion Elementary School on HWY 49 just east of Loretto with some tree damage. The damage continued southeast to Sam Browning Road, where a feeding barn was destroyed and 50 cows were pinned against a wall. A 500 pound horse trailer was rolled 65 yards from west to east. On Cowherd Lane, two tobacco barns were partially destroyed along with two metal barns. There were also trees downed in a west-to-east orientation.

The damage encompassed an area about four tenths of a mile wide and six miles long. No injuries were reported.

Tornado, Monroe

When
October 9, 11:20 AM CST to 11:36 AM CST
Where
Monroe County, 1 mi WSW of Flippin to 3 mi ENE of Rockbridge
Rating
EF2
Path length
15.82 mi
Path width
880 yd
Reported by
NWS Storm Survey
Coordinates
36.715, -85.887

The tornado touched down near Flippin at the intersection of Fountain Run Rd and State Highway 678. The tornado did EF-1 damage from there to near Mud Lick before strengthening and causing EF-2 damage to homes, barns and trees. The highest concentration of damage was from Rockbridge Road and Bray School Road to North Willow Springs Road near. Near the end of the path, the tornado width was one half mile.

This is a very rural area of the county and homes and buildings were sparse.

Thunderstorm Wind, Barren

When
October 9, 11:30 AM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.000, -85.920

Trees were downed in Glasgow.

Tornado, Breckinridge

When
October 9, 12:20 PM CST to 12:21 PM CST
Where
Breckinridge County, 13.5 mi ESE of Hardinsburg to 14 mi ESE of Hardinsburg
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.705, -86.242

The tornado damaged several mobile homes on Lyons-Daughtery Road and snapped several trees. Near the intersection of O Alexander Road an old tobacco barn was completely destroyed. The tornado continued down O Alexander Road and destroyed another old barn. Trees near the end of the road were snapped and the tornado lifted shortly thereafter.

Maximum winds were estimated to be 85 mph. There were no injuries or fatalities.

Tornado, Casey

When
October 9, 1:36 PM EST to 1:38 PM EST
Where
Casey County, 7.8 mi SW of Liberty to 6.5 mi SW of Liberty
Rating
EF2
Path length
1.3 mi
Path width
220 yd
Reported by
NWS Storm Survey
Coordinates
37.240, -85.050

The tornado did some damage to homes and buildings near Liberty, Kentucky. Trees were also damaged.

Thunderstorm Wind, Lincoln

When
October 9, 2:11 PM EST
Where
Lincoln County, 0.88 mi SE of Grab Orchard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.460, -84.510

Trees were downed near Crab Orchard and Stanford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199923, 199924, 199925, 200048, 199926, 200054, 200049, 200050, 200051, 200057, 200052, 200055, 200059, 200053.